Texas, 2003

Flash Flooding and Hail in Texas, June 20, 2003

June 20, 2003 · NWS AMA · 8 events in 5 counties and zones

and flooding rains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$280,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed during the early evening hours across the western and central sections of the Texas panhandle producing damaging winds...hail...and flooding rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 20, 1:30 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 20, 1:30 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT FRI JUN 20 2003

ANOTHER CROP OF TSTMS LIGHTING UP OVER ERN NM IN ASSOCIATION WITH
THE NEXT SHORTWAVE TROF. SPC ALREADY HAS A SVR TSTM WATCH OUT FOR
THAT PART OF THE STATE. EXPECT THESE THUNDERSTORMS TO CONTINUE MOVG
NNEWD INTO THE PNHDLS LATE THIS AFTN AND TNGT. WILL REVERT TO AREAL
QUALIFIERS FOR TNGT AND RAISE POPS A BIT WITH A TREND TOWARDS
HIGHEST VALUES OVER WRN ZNS. WILL ALSO RETAIN MENTION OF SVR.

FOR SAT...SOME SORT OF SFC TROF OR PSEUDO DRYLINE TO SLIDE EWD AND
MAKE IT ABOUT HALF OR TWO THIRDS OF THE WAY THRU FCST AREA. ENUF
CONVERGENCE ALONG THIS FEATURE WARRANTS LOW POP VALUES ERN ZNS SAT
AFTN AND EVENING. HOWEVER...A LAYER OF WARM AIR ALOFT SHOULD
OVERSPREAD THE REGION THANKS TO MORE W AND SW FLOW...WHICH WILL MAKE
IT TOUGHER FOR STORMS TO FORM.

FROM SUN THRU MIDDLE OF NEXT WEEK A BROAD WESTERN US TROF WILL
DOMINATE WITH A FLAT RIDGE S OF FCST AREA. THIS WILL RESULT IN
TEMPS COMPARABLE TO EARLY SUMMER ALONG WITH LITTLE PROSPECTS FOR
PRECIP. SHORT AND MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH THIS
SCENARIO AND ARE ACCEPTED. AFTER WED THOUGH THE MEDIUM RANGE MODELS
DIVERGE ON EXTENT OF WRN TROF. IT DOES APPEAR A WEAK SFC TROF OR COLD
FRONT MAY SLIDE SEWD INTO THE AREA AROUND THU WITH A MINOR SETBACK IN
TEMPS FORESEEN. IN ADDITION...THIS FRONT OR BOUNDARY MAY SERVE AS A
FOCUSING MECHANISM FOR TSTMS...AND HAVE LEFT LOW POPS IN FOR THU...
THEN EXTENDED THEM INTO THU NIGHT AND FRI. OVERALL...PREVIOUS PCKG IN
DECENT SHAPE AND HAVE RETAINED ITS INTEGRITY. PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    61 92 64 94 / 40 10 10 00
BEAVER      62 93 65 95 / 40 20 20 00
BOISE CITY  59 90 61 92 / 50 10 00 00
BORGER      61 92 64 94 / 40 10 10 00
BOYS RANCH  59 91 62 93 / 40 10 00 00
CANYON      61 92 64 94 / 40 10 00 00
CLARENDON   65 93 69 95 / 40 20 20 00
DALHART     59 90 61 92 / 50 10 00 00
GUYMON      61 92 63 94 / 40 10 10 00
HEREFORD    61 92 63 94 / 40 10 00 00
LIPSCOMB    65 92 68 94 / 40 20 20 00
PAMPA       64 92 67 94 / 40 20 10 00
SHAMROCK    67 93 71 95 / 40 20 20 00
WELLINGTON  67 93 72 95 / 40 30 20 00

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Jun 20, 12:00 PM CST, 4 hours 37 minutes before
OKZ001>003-TXZ001>020-211115-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN AND
CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE THREATS LATER THIS AFTERNOON
AND DURING THE EVENING HOURS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

ON SATURDAY AFTERNOON AND EVENING...THUNDERSTORM DEVELOPMENT IS
EXPECTED ACROSS THE EASTERN HALF OF THE PANHANDLES.  SOME OF THE
STORMS MIGHT APPROACH SEVERE LIMITS PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

SLATTERY

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
June 20, 4:37 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.017, -102.550

Thunderstorm Wind, Hartley

When
June 20, 5:01 PM CST
Where
Hartley County, Channing
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
35.683, -102.333

Numerous tree limbs were reported blown down in the town of Channing.

Hail, Moore

When
June 20, 5:40 PM CST
Where
Moore County, Dumas
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -101.967

Hail, Moore

When
June 20, 5:44 PM CST
Where
Moore County, Dumas
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.850, -101.967

Thunderstorm Wind, Deaf Smith

When
June 20, 7:05 PM CST
Where
Deaf Smith County, 8 mi SW of Hereford
Measured
90 kt (104 mph) estimated gust
Property damage
$280,000
Reported by
TRAINED SPOTTER
Coordinates
34.733, -102.500

A metal barn was reported destroyed and a cotton stripper was lifted and tossed by the high winds.

Flash Flood, Potter

When
June 20, 7:45 PM CST to 9:30 PM CST
Where
Potter County, Amarillo
Reported by
EMERGENCY MANAGER
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Two cars were submerged in underpass but occupants escaped safely. Major street flooding reported across central and eastern Amarillo.

Flash Flood, Randall

When
June 20, 7:45 PM CST to 9:30 PM CST
Where
Randall County, Amarillo
Reported by
EMERGENCY MANAGER
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Major street flooding reported across central and southern Amarillo with some streets impassable.

Flash Flood, Randall

When
June 20, 8:52 PM CST to 10:00 PM CST
Where
Randall County, 15 mi ESE of Canyon
Reported by
TRAINED SPOTTER
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Low water crossings reported impassable due to two to three feet of fast moving water at Palo Duro Canyon State Park. The low water crossings were barricaded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365952, 5365953, 5365954, 5365955, 5367605, 5365956, 5365957, 5365958.